Hail, Lenoir
- When
- March 16, 3:02 PM EST
- Where
- Lenoir County, Pink Hill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.050, -77.750
Public reported penny size hail.
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 16, 2:30 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 230 PM EST SUN MAR 16 2003 SHORT TERM: AS EXPECTED DIURNAL CONVECTION HAS DEVELOPED IN RESPONSE TO STRONG HEATING AND COOL POOL ALOFT WITH UPPER LOW. WITH LOW WBZ HGTS...POSSIBILITY EXISTS FOR LARGE HAIL. THINK ACTIVITY WILL DIE WITH LOSS OF HEATING AND AM NOT EXPECTING ANY ADDITIONAL PCPN OVERNIGHT.AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT DUE TO WET GROUND AND CALM WINDS. FCST CONTINUES TO BE VERY TRICKY...TYPICAL OF SPRING. THE UPPER LOW LOW SLOWLY EXITS OFF THE COAST TONIGHT FOLLOWED BY SHORT WAVE RIDGING OVR THE SE. THE MODELS DIFFER IN HOW FAST TO BRING MOIST ASSCTD WITH A SERIES OF WK IMPULSES EMERGING OUT OF THE GOM INTO NC. THE DISTB WILL ROTATING AROUND A DEEP AND COMPLEX STORM SYSTEM DEVELOPING OVR THE CENTRAL US. RIDGING WILL BE OCCURRING OVR THE EAST IN RESPONSE TO THIS...BUT HIGHER HGTS ARE NOW EXPECTED OVR THE GREAT LAKES. THINK THE GFS IS A TAD FAST AND WILL TREND TWRD THE SLOWER ETA INDICATING AN INC IN CLOUDS MON. PREFER TO KEEP POPS 20% OR LESS. TUE WILL SEE THE ATMOS BECOMING MORE FRONTOGENETIC ACROSS NC. THE RISING HEIGHTS OVR THE GREAT LAKES WILL STRENGTHEN A SFC HIGH OVR ESTRN CANADA WHICH WILL THEN RIDGE DOWN INTO THE SE. A STRONG NE/E FLOW WILL DEVELOP ACROSS NC TUE AND CONTINUE INTO WED WHILE WEAK PERTURBATIONS ALOFT SWING ACROSS THE AREA. WAA WILL BE OCCURRING JUST OFF THE SFC PRODUCING PERIODIC LIFT AND A THERE WILL BE A THREAT OF RAIN BEGINNING MON NIGHT AND CONTINUING INTO THE EXTENDED. LIKELY POPS WILL BE CARRIED MON NIGHT AND TUE AND WILL THEN LOWER TO CHANCE WED. HIGH TEMP FCST VERY DIFFICULT. GENERALLY WENT WITH LOWER 70S MON...AROUND UPPER 60S TUE AND MIDDLE 60S WED. EFP: EXPECTING SOME MODERATION THU AND FRI AS SFC FLOW BECOMES SE. STILL UNCERTAINTY WHEN FRONT COMES THROUGH BUT IT LOOKS LIKE FRI NIGHT OR ERLY SAT. WILL CARRY POPS THU-FRI NIGHT AND DRY SAT-SUN. FOLLOWED CLOSE TO HPC TEMPS. MARINE: ETA AND GFS IN DECENT AGREEMENT. ANAL SHOWS 1011 LOW SITUATED OVR ONSLOW BAY. STRONGEST WINDS CONT ON N/NE SIDE OF LOW IN THE PGRAD...WHILE WINDS NR THE LOW VERY LT. SEAS STILL AROUND 6 FT HAT TO LOOKOUT WITH 4-5 S AND N OF THAT ZONE. AS SUCH WL NEED TO CARRY SCA FOR EARLY TNGT HAT TO LOOKOUT W/ SEAS SUBSIDING OVERNT. LT WINDS THRU MON WITH LOW PRES THEN TRAILING BNDRY ACROSS THE AREA. NEXT EVENT TUE NT WITH HI PRES BLDNG SOUTH AND NE WIND SURGE. WL ADVERTISE SCA CONDITIONS DVLPG TUE NT LASTING THRU WED. BY THU...GFS ADVERTISES WARM FRONT LIFTING N THRU THE AREA AND TIGHTENING PGRAD. MARGINAL GALES ARE ADVERTISED MID-THU THRU EARLY FRI. HOWEVER...LIKE PREV RUNS...NOTICED SOME PSBL FEEDBACK AND THUS FEEL THAT IT IS BEST TO GRADUALLY INCRS WINDS IF NEEDED IN LATER PACKAGES...AND THUS FOR NOW WL HOLD AT SCA SPEEDS. .MHX...SMALL CRAFT ADV CAPE HATTERAS TO CAPE LOOKOUT. ELARDO/PETRO
NCZ029-044>047-079>081-090>095-098-103-104-161045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 AM EST SUN MAR 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND ISOLATED THUNDERSTORMS WILL LIFT NORTH ACROSS EASTERN NORTH CAROLINA TODAY. LOCALLY HEAVY RAINS ARE POSSIBLE ALONG COASTAL SECTIONS...WITH SOME MINOR PONDING OF WATER POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY NIGHT AND EARLY TUESDAY AND AGAIN WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MLF
The Morehead City radar (KMHX), 85 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
5 hail. Local standard time, as filed.
Public reported penny size hail.
Public reported half dollar size hail between Walstonburg and Lindell.
WITN News reported large hail.
Public reported one inch hail.
Greene county 911 reported hail covering the ground near Cobb Corner and route 269.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346994, 5347073, 5347074, 5347075, 5347076.